How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 25556
Experience:  University of California at Davis graduate veterinarian with 44 years of experience
55012488
Type Your Dog Veterinary Question Here...
Dr. Michael Salkin is online now
A new question is answered every 9 seconds

Almost two weeks ago I took my 4 year old husky to the vet

Customer Question

Almost two weeks ago I took my 4 year old husky to the vet because I noticed he had some skin irritation on his lower back. The vet said it was a skin infection and gave him a shot of dexamethasone and prescribed him prednisone and cefpodoxime. He hasn't been the same since. A couple days later he became very sluggish and would yelp when he would jump up and was slow to lay down. I took him back to the vet and he said he must have pulled a muscle prescribed him pain med and muscle relaxer. He seemed to get better a few days later but started to get sluggish again today and yelping. He is eating and drinking just fine. I can't help but think that the cortisone shot has caused this issue.
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Michael Salkin replied 1 year ago.
Dexamethasone - a corticosteroid - is generally contraindicated in the face of infection and so I suspect that Storm's vet thought that a skin infection had arisen secondary to an allergic dermatitis such as a flea saliva allergy which often manifests on the saddle area of a dog. Steroids can also act as antihistaminic drugs and address allergies as well as inflammation. Sluggishness is one of the many adverse effects of steroids but Storm's yelping and slowness when lying down shouldn't be attributed to a steroid. Those symptoms are indicative of the inflammation associated with osteoarthritis in a large breed dog such as he and steroids would address that inflammation in his joints - his hips (hip dysplasia) or lower spine (cauda equina syndrome). I believe that his new symptoms, while concomitant with his skin changes aren't related to each other. X-rays of Storm's hips and lower spine should be considered in an attempt to clarify why he's yelping and moving slowly. Please respond with further questions or concerns if you wish. I have to leave my computer for a few hours but I promise to reply as soon as I return if need be.
Customer: replied 1 year ago.
If it were something like arthritis or hip dyplasia, why would the symptoms just begin to show after I took him in for the skin infection? He was a perfectly healthy and active dog until I took him in for the skin issue.
Expert:  Dr. Michael Salkin replied 1 year ago.
The symptoms of osteoarthritis can arise at any age. I believe that it's coincidental that his arose just after being seen by his vet. Most important is that there's no relationship between his skin/his therapy and yelping when jumping up and taking longer than usual to settle. Those are musculoskeletal symptoms due to injury (a "pulled muscle") or degenerative changes such as osteoarthritis.